How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. German Your Own Question
Dr. German
Dr. German, Doctor (MD)
Category: Health
Satisfied Customers: 3834
Experience:  MD
Type Your Health Question Here...
Dr. German is online now
A new question is answered every 9 seconds

Last night my blood sugar was 205 this morning its 231 after

This answer was rated:

Last night my blood sugar was 205 this morning its 231 after breakfast its sometime goes up to 267 and 299. just started taking metformin about a week ago my doctor upped my dose to 1000 am and pm should I be worried if it does not go down. plus I feel like crap most of the time with this medicine, mostly pounding heart.

Welcome and thanks for your question I am Dr. German I would be here to help you and give you assistance until you are satisfied, in patients with diabetes optimum sugar blood levels should be between 70-130 before meals and less than 180 2 hours after having a meal .

It could take 2 weeks for metformin to take effect after you increase the dose,so it could take one more week for metformin to have full effect, in some patients it could take even more time until 3 months . Try to measure your glucose blood levels in the morning and 2 hours after you have a meal to have a better control .

Any medication should be combined with a healthy diet low in carbs and an exercise plan , at least 3 times per week performing aerobic exercises like jogging ,walking or running for 30 minutes-1 hour.

If you measure your glucose blood levels 2 hours after eating and they are over 300-350 mg , You need going to the emergency to be rehydrated , be monitored and receiving insulin if it is strictly necessary .

In your case ,the pounding heartbeat is something you need to check out IMMEDIATELY ( go to the Emergency) , some patients taking metformin could experience a serious complication called lactic acidosis and a common symptom patients with this complication experience is the pounding heartbeat , your doctor needs to check your electrolyte blood levels right away. Additional symptoms could be present like weakness, abdominal pain,nausea, muscle pain , shortness of breath and/or dizziness.

This condition is managed with hydration receiving intravenous fluids until you get better and your lactic acid and electrolyte blood levels are normal again .

If there is no lactic acidosis , you will continue with your treatment for 1 more week , if your sugar blood levels are still high , your doctor could reconsider other options like increasing your metformin dose gradually or changing to other medications like a sulfonylurea,rosiglitazone,acarbose ,miglitol or insulin.

If you need any additional information I will be happy to continue further and assist you until you are completely satisfied .

Good luck to you and have a good day !Please leave a positive feedback ( click on excellent or good service ) if you are satisfied with my answer.

Dr. German and 2 other Health Specialists are ready to help you